North Carolina, 2020

Flash Flooding and Heavy Rain in North Carolina, August 5 to 7, 2020

August 5 to 7, 2020 · NWS RNK · 16 events in 4 counties and zones

A stationary front, draped across the foothills and Piedmont and supported aloft by multiple waves of energy entering from the Tennessee Valley, provided the triggers for scattered slow-moving thunderstorms to develop during each afternoon across the mountains east of Interstate 81. Deep tropical moisture was in place across the region in the wake of Tropical Storm Isaias.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stationary front, draped across the foothills and Piedmont and supported aloft by multiple waves of energy entering from the Tennessee Valley, provided the triggers for scattered slow-moving thunderstorms to develop during each afternoon across the mountains east of Interstate 81. Deep tropical moisture was in place across the region in the wake of Tropical Storm Isaias. In addition, strong daytime heating provided the instability to allow storms to produce heavy rain, 2-4 inch per hour rainfall rates at times, while light winds aloft made for slow storm movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 7:04 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 5, 7:04 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
804 PM EDT Wed Aug 5 2020

.SYNOPSIS...
A weak cold front remains stalled across the piedmont through
tonight, then shifts east to the coast Friday. Surface high
builds into the area this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 730 PM EDT Wednesday...

A frontal boundary continues to remain stalled over the area
today as a trough continues to dig into the Ohio Valley.
Meanwhile, coastal convection this AM has produced several
boundaries to work with that are now in the Piedmont. Together,
the front and these boundaries are starting to ignite convection
both across the mountains, and down into the southern Piedmont.
As convection progresses, continued boundary production will
work with daytime heating and returning moisture to keep
thunderstorm development going into the early evening after
sunset at least.

Showers and thunderstorms will be slow to diminish tonight with
another way traveling along the stalled front works with
lingering boundaries from the afternoon. The primary
concentration will be along the spine of the Blue Ridge and out
into the foothills and western Piedmont. After midnight, rain
chances gradually diminish as low level clouds take over much
of the Piedmont. Meanwhile, a saturated airmass will result in
ample fog development for parts of the west.

Another upper level trough swings through the Ohio Valley for
Thursday, once again sparking convection for during the day.
Isolated severe and flood threat looks better for Thursday than
today with more moisture to work with (PWATs look to exceed
1.8" east of the Blue Ridge during the afternoon). CAMs indicate
that convection initiation will be sooner Thursday, starting
around noon, rather than waiting around into the early
afternoon.

Temperatures remain close to average for the afternoon both
today and tomorrow. Tonight will be slightly warmer, with only
the higher elevations dropping into the 50s as cloud cover for
many will help keep things insulated.

Forecast confidence is medium to high.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 100 PM EDT Wednesday...

An upper level trough will pass overhead Friday and off the coast by
Saturday. This will result in a period of synoptic lift Friday,
followed by a westerly wind aloft with increasing subsidence Friday
night and Saturday.  The best chance for showers/storms Friday is
expected to be from the Blue Ridge east associated with the upper
trough...and only an isolated threat for Saturday per a downslope
westerly wind aloft and more subsidence.  Temperatures will continue
to be near the seasonal norm through Saturday, although Saturday
should be a degree or two warmer compared to Friday per fewer cloud
elements.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...

The large scale pattern over the CONUS will feature a typical
summertime setup with a broad ridge across the southern CONUS and
the jet stream contracted to Canada. A plume of warming temperatures
aloft is forecast from the Great Plains northeast into the Midwest
and Ohio Valley and impinging the Mid-Atlantic from the northwest.
The models become very noisy with respect to tracking the
convectively induced short wave vorticies across the northern
periphery of the upper level subtropical ridge...confidence low as
to whether any of these features reach our forecast area to produce
a bonafide MCS. For our forecast area the greater forecast
confidence resides with the diurnal cycle and the typical
thundershower development across the mountains per the afternoon
differential heating.  Temperatures are expected to warm above
normal by about 4-7 degrees...with highs in the 90s for the
foothills and piedmont and into the 80s across the mountains.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 700 PM EDT Wednesday...

Scattered thunderstorms continue to form around the region, but none
currently threaten a TAF site. Showers and storms will continue
until about midnight, and will tend toward the east. This means that
DAN and LYH are most likely to see convection this evening.

Overnight cigs and vsbys will drop significantly in the mountains.
LWB, BLF and BCB are all likely to see fog of some strength.
Conditions will be mostly MVFR west of the Blue Ridge, and likely
dip to IFR at times, especially in the morning hours before sunrise.
Daybreak will quickly break down fog and cigs will mix out and come
up to VFR levels. Thursday afternoon brings another round of storms
and showers to the area, bringing impacts as soon as 16Z
Thursday.

Forecast confidence is medium.

Extended Aviation Discussion...

Typical summertime weather pattern expected through the weekend
with scattered afternoon and evening thunderstorms and patchy
late night fog. Any flight restrictions are expected to be
temporary.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RR/WP
NEAR TERM...VFJ
SHORT TERM...PM
LONG TERM...PM
AVIATION...RR/VFJ
Hazardous weather outlook, Aug 5, 1:40 PM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
240 PM EDT Wed Aug 5 2020

WVZ042>044-507-508-061845-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
240 PM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
061845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
240 PM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms this evening.
Isolated damaging thunderstorm winds are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe storms Thursday
afternoon and evening. Isolated damaging thunderstorm
winds are the main threat.

For Friday through Tuesday the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 6:02 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT Wed Aug 5 2020

VAZ018-022-023-052345-
Botetourt-Craig-Roanoke-
702 PM EDT Wed Aug 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE...SOUTHEASTERN CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES...
THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 701 PM EDT, radar indicated strong thunderstorms were located
along a line extending from New Castle to near Bradshaw to Bent
Mountain. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Roanoke...
Salem...
Vinton...
New Castle...
Catawba...
Bent Mountain...
and Hollins.

Torrential rainfall, at the rate of two to three inches per hour, is
also occurring with these storms, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3758 7995 3741 8001 3732 7985 3720 7989
      3719 7989 3716 8000 3717 8001 3716 8008
      3716 8009 3712 8012 3712 8014 3719 8019
      3723 8019 3730 8025 3734 8026 3736 8029
      3755 8013
TIME...MOT...LOC 2301Z 231DEG 18KT 3752 8013 3735 8023 3714 8012

DS
Special weather statement, Aug 5, 6:07 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
707 PM EDT Wed Aug 5 2020

VAZ058-052330-
Halifax-
707 PM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HALIFAX COUNTY...

At 706 PM EDT, a strong thunderstorm was located over Hitesburg, or
near Virgilina, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hitesburg.

Torrential rainfall is also occurring with this storm, at the rate
of two to four inches per hour, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3666 7870 3659 7871 3659 7872 3658 7872
      3657 7873 3659 7877 3667 7871 3667 7870
TIME...MOT...LOC 2306Z 220DEG 15KT 3661 7871

DS
Special weather statement, Aug 5, 6:22 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
722 PM EDT Wed Aug 5 2020

NCZ003-052345-
Surry-
722 PM EDT Wed Aug 5 2020

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SURRY COUNTY...

At 721 PM EDT, a cluster of strong thunderstorm was located over
White Plains, or near Mount Airy, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with a couple of these storm.

Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Pine Ridge...
Toast...
and Level Cross.

Torrential rainfall, at the rate of two to four inches per hour, is
also occurring with a few of these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 3627 8054 3629 8054 3628 8058 3628 8062
      3629 8062 3628 8063 3630 8082 3656 8073
      3654 8046 3627 8051
TIME...MOT...LOC 2321Z 225DEG 10KT 3645 8061

DS
Special weather statement, Aug 5, 6:44 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
744 PM EDT Wed Aug 5 2020

VAZ023-033-034-060015-
Botetourt-Franklin-Bedford-
744 PM EDT Wed Aug 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN BOTETOURT...WEST CENTRAL BEDFORD AND NORTH CENTRAL
FRANKLIN COUNTIES...

At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Castle to Laymantown to near
Roanoke Mountain. Movement was east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Troutville...
Montvale...
Stewartsville...
Fincastle...
Nace...
Laymantown...
and Chamblissburg.

Torrential rainfall, at a rate around two to four inches per hour,
is also occurring with a few of these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 7964 3712 7977 3715 7993 3716 7991
      3718 7991 3718 7990 3721 7988 3722 7985
      3723 7984 3727 7986 3730 7984 3733 7987
      3736 7995 3745 8004 3751 8001 3759 7990
TIME...MOT...LOC 2343Z 255DEG 15KT 3749 8002 3737 7984 3718 7993

DS
Special weather statement, Aug 5, 6:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT Wed Aug 5 2020

NCZ003-004-020-060015-
Stokes-Yadkin-Surry-
750 PM EDT Wed Aug 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SURRY...NORTHWESTERN STOKES AND NORTHWESTERN YADKIN
COUNTIES...

At 749 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Woodville to near Pilot Mountain to
Burch. Movement was northeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Pilot Mountain.

Torrential rainfall, at the rate of two to four inches per hours, is
also occurring with a few of these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3624 8086 3638 8076 3655 8059 3655 8041
      3627 8044
TIME...MOT...LOC 2349Z 238DEG 10KT 3653 8048 3641 8050 3629 8077

DS
Special weather statement, Aug 5, 7:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
817 PM EDT Wed Aug 5 2020

VAZ023-034-060045-
Botetourt-Bedford-
817 PM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...

At 817 PM EDT, a strong thunderstorm was located near Lithia, or near
Montvale, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buchanan...
Montvale...
Arcadia...
Peaks Of Otter Summit...
Lithia...
Peaks Of Otter Recreation Area...
and Blue Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3730 7977 3748 7985 3762 7962 3745 7947
TIME...MOT...LOC 0017Z 238DEG 15KT 3744 7973

DS

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 8 flash flood. Local standard time, as filed.

Heavy Rain, Yadkin

When
August 5, 7:45 PM EST to August 6, 11:15 PM EST
Where
Yadkin County, 0.63 mi SE of Branon
Reported by
Mesonet
Coordinates
36.112, -80.744

A home mesonet station recorded a storm total 4.67 inches of rain. Most of this fell in a 2-3 hour period, which equated to roughly a 150-year rainfall event during the 2 and 3 hour time periods per NOAA Atlas-14 point analysis.

Heavy Rain, Yadkin

When
August 5, 7:45 PM EST to 11:15 PM EST
Where
Yadkin County, 0.83 mi E of Yadkinville
Reported by
CoCoRaHS
Coordinates
36.131, -80.655

A CoCoRaHS observer recorded a storm-total rainfall amount of 4.12 inches, much of which fell during at 2 to 3 hour time period. This equated to an estimated 150-year event for this location per NOAA Atlas-14 point analysis.

Heavy Rain, Surry

When
August 5, 8:00 PM EST to 10:00 PM EST
Where
Surry County, 2.64 mi N of Copeland
Reported by
CoCoRaHS
Coordinates
36.368, -80.693

A CoCoRaHS observer recorded at storm total amount of 3.78 inches of rainfall. The observer noted that 2.1 inches fell in about 45 minutes, estimated to be around a 50-year rainfall events for this duration.

Heavy Rain, Yadkin

When
August 5, 8:04 PM EST to 11:19 PM EST
Where
Yadkin County, 0.19 mi ENE of Lone Hickory
Reported by
Mesonet
Coordinates
36.071, -80.717

A home mesonet station recorded a storm total 3.96 inches of rain. Most of this fell in a little over 2 hours, which equated to a little over a 100-year rainfall event per NOAA Atlas-14 point analysis.

Flash Flood, Yadkin

When
August 5, 9:00 PM EST to August 6, 12:30 AM EST
Where
Yadkin County, 1.59 mi NE of Center to 0.33 mi NE of Yadkinville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.163, -80.697

Thunderstorms produced 3 to 4 inch rainfall amounts, with locally higher amounts in spots, across the town of Yadkinville and central portions of Yadkin County. Most of this rain fell within a 3-hour timeframe. Runoff from this rain caused numerous roads in the area to be flooded and impassible until the flood waters receded. Among the roads that were flooded were Billy Reynolds Road and Booger Swamp Road in Yadkinville.

Flash Flood, Surry

When
August 5, 9:30 PM EST to 11:00 PM EST
Where
Surry County, 2.29 mi N of Fairview to 2.18 mi NNE of Fairview
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
36.363, -80.713

Runoff due to heavy rain from nearby thunderstorms caused Cody Creek to rise 3 to 4 feet outside of its banks near Highway 601.

Flash Flood, Ashe

When
August 6, 2:45 PM EST to 4:45 PM EST
Where
Ashe County, 2.47 mi NW of Nathans Creek to 2.43 mi NW of Nathans Creek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.478, -81.428

Runoff due to heavy rain from thunderstorms caused Foster Springs Branch to overflow its banks, closing Old Highway 16 due to flooding. Radar-based rainfall estimates indicated the possibility of 3 to 4 inches having fallen in the nearby area, while a mesonet station 1.3 miles to the north-northeast recorded roughly 1.6 inches having fallen in a 45 minute period.

Heavy Rain, Wilkes

When
August 6, 3:00 PM EST to 5:00 PM EST
Where
Wilkes County, 1.17 mi S of North Wilkesboro
Reported by
COOP Observer
Coordinates
36.163, -81.149

The Cooperative Weather Observer in North Wilkesboro, NC recorded 1.94 inches of rain from thunderstorms over the area. Much of this rain fell between over a 2-hour period during the afternoon.

Flash Flood, Wilkes

When
August 6, 5:15 PM EST to 6:15 PM EST
Where
Wilkes County, 1.16 mi E of North Wilkesboro to 1.32 mi E of North Wilkesboro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.182, -81.129

Runoff due to heavy rain from thunderstorms caused an un-named creek to overflow its banks and cause flooding across Elkin Highway in North Wilkesboro.

Flash Flood, Wilkes

When
August 6, 5:30 PM EST to 7:30 PM EST
Where
Wilkes County, 1.29 mi SSE of Buck
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.153, -81.221

Runoff due to heavy rain from thunderstorms caused flooding at the intersection of Congo Road and Buck Road. The flooding was reported to be several inches deep. A large area of cleared land along Buck Road, uphill from the intersection, may have enhanced the runoff.

Heavy Rain, Ashe

When
August 7, 1:00 PM EST to 4:00 PM EST
Where
Ashe County, 0.43 mi ENE of Beaver Creek
Reported by
CoCoRaHS
Coordinates
36.383, -81.473

A CoCoRaHS station recorded 2.48 inches of rain from a slow-moving thunderstorm, most of which fell between 2 pm and 5 pm on August 7th.

Heavy Rain, Ashe

When
August 7, 1:40 PM EST to 4:00 PM EST
Where
Ashe County, 0.3 mi WNW of Nettle Knob
Reported by
Mesonet
Coordinates
36.331, -81.485

A home mesonet station recorded 4.46 inches of rain which fell in a little over 2 hours. This equated to roughly a 150-year rainfall event per NOAA Atlas 14 point rainfall frequency analysis.

Flash Flood, Ashe

When
August 7, 1:48 PM EST to 2:48 PM EST
Where
Ashe County, 0.76 mi W of Beaver Creek to 0.74 mi W of Beaver Creek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.378, -81.494

Runoff due to heavy rain falling from a slow-moving thunderstorm caused Beaver Creek to rise out of its banks, flooding onto adjacent Beaver Creek School Road.

Heavy Rain, Ashe

When
August 7, 1:50 PM EST to 3:50 PM EST
Where
Ashe County, 1.08 mi NNW of Fleetwood
Reported by
Mesonet
Coordinates
36.314, -81.529

A home mesonet station recorded 4.13 inches of rain which fell in a 2-hour period. This equates to a roughly 100-year rainfall event per NOAA Atlas 14 rainfall frequency estimates.

Flash Flood, Ashe

When
August 7, 2:19 PM EST to 5:00 PM EST
Where
Ashe County, 0.55 mi ENE of Fleetwood to 1.52 mi E of Fleetwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.304, -81.511

A slow-moving thunderstorm produced 4 to 5 inch rainfall amounts over a 2-hour period in the Fleetwood area. CREST unit streamflow estimates put this event close to 1000 cfs/mi^2, or a 100-200 year rainfall event at both the 1- and 2-hour time intervals. This resulted in several reports of flooding in the Fleetwood area, including at the intersection of Windy Hill Road and Highway 221, which made the intersection impassible. The heavy rain caused a mudslide to occur along Paul Goodman Road. Rock Quarry road was impassible where a tributary of the South Fork New River, the drainage area of which was completely within the area of heaviest rainfall, flooded out of its banks and over-topped the intersecting bridge. The same tributary caused flooding along Dick Phillips Road further upstream where the two run adjacent to one another.

Flash Flood, Ashe

When
August 7, 3:44 PM EST to 5:44 PM EST
Where
Ashe County, 0.56 mi ENE of Fleetwood to 0.85 mi NE of Fleetwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.304, -81.511

Runoff due to heavy rain from thunderstorms caused Railroad Grade Road to be flooded and impassible. The road reopened during the evening after flood waters had receded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915323, 915328, 915372, 915333, 915332, 915373, 915403, 915378, 915384, 915385, 915491, 915486, 915481, 915490, 915492, 915488.